Missouri, 2023

Flash Flooding in Missouri, August 14, 2023

August 14, 2023 · NWS PAH · 3 events in 3 counties and zones

A large complex of thunderstorms moved slowly southeast over southeast Missouri, producing torrential downpours. A second complex of storms moved eastward over some of the same areas just before sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large complex of thunderstorms moved slowly southeast over southeast Missouri, producing torrential downpours. A second complex of storms moved eastward over some of the same areas just before sunrise. The heaviest rainfall amounts were centered over Bollinger County, which suffered very damaging flash flooding. The storms occurred south of a stationary front that extended from east central Missouri to southwest Indiana. A very moist low-level wind flow from the south-southwest fed plenty of moisture into the storms. Precipitable water values were up to 2.25 inches. A weak disturbance in the upper levels of the atmosphere over central Missouri moved east-southeast, helping to foster new storm growth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 2:00 AM CST, 55 minutes earlier.

Area forecast discussion, Aug 14, 2:00 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
300 AM CDT Mon Aug 14 2023

.SHORT TERM...(Today through Wednesday night)
Issued at 300 AM CDT Mon Aug 14 2023

The main forecast concerns in the short-term portion of the forecast
will be the very heavy rain and flooding potential this morning,
with some lingering isolated to scattered showers and storm this
afternoon. The best chance would be over western KY and southwest IN
for the afternoon hours.

Today and tonight: Convection sliding through the area early this
morning, will shift east of the area by mid morning. At the same
time, a 500 mb closed low is expected to shift from southern MN
eastward to northern IL this evening. While the better forcing will
shift east of the area throughout the day, there may be just enough
forcing during the heat of the day to touch off a few more showers
and storms along the cold front this afternoon. Otherwise, expect
cooler/drier conditions to arrive tonight in the wake of the frontal
passage. Highs are expected to be in the low to mid 80s today with
overnight lows dropping to around 60 tonight.

Tuesday through Wednesday: A surface ridge is expected to build
across much of the central CONUS through this time period. At the
same time, the aforementioned upper trough is expected to shift
gradually eastward through this time period; although, a portion of
the trough will linger across the Quad State. The combination of the
two features along with drier air in place, will lead to a fairly
quiet weather pattern along with cooler/more comfortable conditions.
High temperatures will be in the mid to upper 70s through much of
this time period. Overnight lows are expected to be around 60
degrees!

.LONG TERM...(Thursday through Sunday)
Issued at 300 AM CDT Mon Aug 14 2023

The aformentioned surface ridge is expected to remain in place
across the area through much of the extended forecast before
gradually shifting eastward toward the weekend. As this happens, an
upper level ridge is expected to steadily build as southerly flow
increase on the back side of the surface ridge. The combination of
the two features will lead to a warming trend for the last half of
the week into the weekend. Humidity will also be on the increase
once again with southerly flow off the Gulf. In fact, it does look
like the entire area will see temperatures warm above normal. Highs
will warm from the mid 80s Thursday to the low 90s for the weekend.
Overnight lows will warm back into the upper 60s to low 70s.

&&

.AVIATION...
Issued at 1242 AM CDT Mon Aug 14 2023

IFR or lower ceilings are strung out along a boundary from KMVN
through KOWB to start the period. Some improvement is likely when
SHRA/TSRA arrive there in a few hours. Behind the convection it
will likely take most of the day for ceilings to climb to VFR
levels. For KCGI and KPAH, SHRA and TSRA will be scattered to
start and then become more widespread in the pre-dawn hours. Some
gusty winds will be possible with the main line of TSRA. MVFR
ceilings will arrive with the rain and linger behind it through
midday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 10 AM CDT this morning for ILZ080-081-084>086-
     088>090-092>094.

MO...Flood Watch until 10 AM CDT this morning for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Flood Watch until 10 AM CDT this morning for KYZ001>009.

&&

SHORT TERM...KC
LONG TERM...KC
AVIATION...DRS
Hazardous weather outlook, Aug 14, 2:08 AM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
308 AM CDT Mon Aug 14 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-150815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
308 AM CDT Mon Aug 14 2023 /408 AM EDT Mon Aug 14 2023/

...Flash Flooding Possible through mid Morning...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The heavy rainfall potential will end by mid morning, but
lingering flooding may impact the morning commute.

Isolated thunderstorms are expected again this afternoon along a
frontal boundary. A few storms could be strong or briefly severe
in western Kentucky and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding to the National
Weather Service in Paducah.

In the hours before

Special weather statement, Aug 14, 12:34 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
134 AM CDT Mon Aug 14 2023

MOZ086-100-140700-
Wayne MO-Bollinger MO-
134 AM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of southern Bollinger
and east central Wayne Counties through 200 AM CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Puxico, or 12 miles west of Advance, moving northeast
at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grassy around 145 AM CDT.

Other locations in the path of this storm include Marble Hill and
Leopold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southeastern Missouri.

&&

LAT...LON 3707 9029 3754 8988 3716 8987 3713 8994
      3713 8996 3706 8997 3704 9011 3704 9015
TIME...MOT...LOC 0633Z 218DEG 40KT 3709 9014

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Aug 14, 12:46 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
146 AM CDT Mon Aug 14 2023

MOZ110-111-140715-
Stoddard MO-Scott MO-
146 AM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of west central Scott
and northern Stoddard Counties through 215 AM CDT...

At 145 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bloomfield, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bell City around 205 AM CDT.

Other locations in the path of this storm include Advance and Oran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9015 3704 9007 3704 9000 3706 8999
      3705 8996 3710 8996 3713 8990 3708 8958
      3679 8989
TIME...MOT...LOC 0645Z 212DEG 25KT 3690 8992

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Aug 14, 1:27 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
227 AM CDT Mon Aug 14 2023

ILZ092-MOZ087-110-111-140800-
Alexander IL-Stoddard MO-Cape Girardeau MO-Scott MO-
227 AM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of northwestern
Alexander, northwestern Scott, southeastern Cape Girardeau and
northeastern Stoddard Counties through 300 AM CDT...

At 227 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oran, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Morley around 230 AM CDT.
  Oran around 235 AM CDT.
  Benton and Delta around 240 AM CDT.
  Chaffee around 245 AM CDT.

Other locations in the path of this storm include Kelso, Dutchtown,
Scott City, Gordonville, Cape Girardeau Airport, Cape Girardeau and
Jackson.

This includes Interstate 55 between Mile Markers 82 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3697 8972 3709 8988 3741 8959 3722 8935
TIME...MOT...LOC 0727Z 222DEG 26KT 3709 8974

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS

The radar

The Paducah radar (KPAH), 149 km away, was scanning. The volume nearest the first event began at 08:52 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
August 14, 2:55 AM CST to 5:55 AM CST
Where
Wayne County, 1.53 mi N of Coldwater to 3.02 mi WSW of Coldwater
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.322, -90.419

U.S. Highway 67 was flooded near Coldwater.

Flash Flood, Bollinger

When
August 14, 3:45 AM CST to 5:55 AM CST
Where
Bollinger County, 3 mi S of Marble Hill to 2.16 mi S of Sitzke Store
Cause
Heavy Rain
Property damage
$20 million
Reported by
Emergency Manager
Coordinates
37.257, -89.970

Significant flash flooding was reported from the Marble Hill area west-southwest along Highway 34 to the county line. Between 40 and 50 homes and businesses were damaged by flooding in the county. Highway 34 was shut down as a nearby creek flowed over it. At one point, 22 county highways and roads were flooded. Several county roadways were washed out, including bridges. Some of the washouts were 8 to 10 feet deep. Flooding occurred at the main bridge in Marble Hill. Sixteen individuals were rescued from floodwaters throughout the county. Up to 6 feet of water was flowing in some locations. Water flowing 3 to 4 feet deep was observed in Marble Hill. Water was in buildings in Glenallen. Close to the Wayne County line, water was into numerous campers at Twin Bridges Park. Significant flooding occurred near the intersection of Highway Y and Highway 34. Water rescues occurred at the Castor River Campground west of Grassy. The two-day rainfall total at the Marble Hill co-op observation site was 5.73 inches, which occurred on the 13th and 14th. Total flood damage to public infrastructure in the county was conservatively estimated at 18.2 million dollars. Some of this total may have occurred in other flash flood events earlier in the month.

Flash Flood, Scott

When
August 14, 3:47 AM CST to 5:50 AM CST
Where
Scott County, 1.84 mi SSE of Rockview to 1.07 mi N of Oran
Cause
Heavy Rain
Reported by
Public
Coordinates
37.176, -89.636

Several roadways were flooded across northern parts of the county. Water was over roads and up to houses between Chaffee and Oran.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126580, 1126601, 1126596.